Alert archive / Alabama / Tornado Warnings in 2005

Tornado Warning 168, NWS Birmingham, AL

November 28, 2005Blount County, Jefferson County, Alabama

NWS Birmingham, AL issued this tornado warning at Nov 28, 2005, 1:52 PM CST for Blount County, Jefferson County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 28, 2005, 1:52 PM CST (19:52 UTC)
Expired
Nov 28, 2005, 2:30 PM CST
In force
38 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Blount County, AL, Jefferson County, AL

The radar

The Birmingham radar (KBMX), 66 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 28, 9:55 AM CSTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.9 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 310 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
310 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 281952
TORBMX
ALC009-073-282030-
/O.NEW.KBMX.TO.W.0168.051128T1952Z-051128T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
152 PM CST MON NOV 28 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN BLOUNT COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE AREA OF RICKWOOD CAVERNS
  NORTH CENTRAL JEFFERSON COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE AREA OF WARRIOR

* UNTIL 230 PM CST

* AT 148 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 17 MILES WEST OF
  KIMBERLY...OR ABOUT 7 MILES SOUTHEAST OF CORDOVA...MOVING NORTHEAST
  AT 65 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  8 MILES NORTHWEST OF KIMBERLY BY 200 PM CST
  RICKWOOD CAVERNS...SMOKE RISE...WARRIOR AND 7 MILES NORTHWEST OF
  TRAFFORD BY 205 PM CST

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3364 8708 3362 8704 3390 8658 3397 8679

$$

STEFKOVICH
4 follow-up statements
000 
WWUS54 KBMX 282000
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
159 PM CST MON NOV 28 2005

ALC009-073-282030-
/O.CON.KBMX.TO.W.0168.000000T0000Z-051128T2030Z/
JEFFERSON AL-BLOUNT AL-
159 PM CST MON NOV 28 2005

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CST FOR
SOUTHWESTERN BLOUNT AND NORTH CENTRAL JEFFERSON COUNTIES...

AT 157 PM CST...DOPPLER RADAR CONTINUED TO SHOW A THUNDERSTORM WITH 
STRONG ROTATION CAPABLE OF PRODUCING A TORNADO AT ANY TIME. THIS 
STORM WAS LOCATED 12 MILES SOUTHWEST OF RICKWOOD CAVERNS...OR ABOUT 
11 MILES EAST OF CORDOVA...MOVING NORTHEAST AT 45 MPH.

THE TORNADO WILL BE NEAR...
  RICKWOOD CAVERNS AND SMOKE RISE BY 210 PM CST

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3375 8703 3372 8696 3384 8683 3393 8683
      3391 8690

$$

STEFKOVICH
000 
WWUS54 KBMX 282009
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
208 PM CST MON NOV 28 2005

ALC009-073-282030-
/O.CON.KBMX.TO.W.0168.000000T0000Z-051128T2030Z/
JEFFERSON AL-BLOUNT AL-
208 PM CST MON NOV 28 2005

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CST FOR
SOUTHWESTERN BLOUNT AND EXTREME NORTH CENTRAL JEFFERSON COUNTIES...

AT 206 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 7 MILES SOUTHWEST OF
RICKWOOD CAVERNS...MOVING NORTHEAST AT 45 MPH.

THE TORNADO WILL BE NEAR...
  RICKWOOD CAVERNS...HAYDEN AND SMOKE RISE BY 215 PM CST

THERE HAS BEEN AN UNCONFIRMED REPORT OF A TORNADO AT THE TOWN OR 
CORNER IN EXTREME NORTHWEST JEFFERSON COUNTY.  

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CST MONDAY EVENING FOR
ALABAMA.

LAT...LON 3379 8700 3377 8696 3396 8670 3395 8682
      3391 8690

$$

STEFKOVICH
000 
WWUS54 KBMX 282019
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
219 PM CST MON NOV 28 2005

ALC009-073-282030-
/O.CON.KBMX.TO.W.0168.000000T0000Z-051128T2030Z/
JEFFERSON AL-BLOUNT AL-
219 PM CST MON NOV 28 2005

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CST FOR
SOUTHWESTERN BLOUNT AND EXTREME NORTH CENTRAL JEFFERSON COUNTIES...

AT 215 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO...AND DAMAGE HAS BEEN REPORTED WITH THIS STORM.  
THIS TORNADO WAS LOCATED NEAR RICKWOOD CAVERNS...MOVING NORTHEAST AT 
45 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CST MONDAY EVENING FOR
ALABAMA.

LAT...LON 3378 8701 3377 8696 3396 8670 3395 8682
      3391 8690

$$

STEFKOVICH
000 
WWUS54 KBMX 282027
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
227 PM CST MON NOV 28 2005

ALC009-073-282037-
/O.EXP.KBMX.TO.W.0168.000000T0000Z-051128T2030Z/
JEFFERSON AL-BLOUNT AL-
227 PM CST MON NOV 28 2005

...THE TORNADO WARNING FOR SOUTHWESTERN BLOUNT AND EXTREME NORTH
CENTRAL JEFFERSON COUNTIES EXPIRES AT 230 PM CST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CST MONDAY EVENING FOR
ALABAMA.

LAT...LON 3378 8701 3377 8696 3396 8670 3395 8682
      3391 8690

$$

STEFKOVICH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Nov 28, 7:55 AM CST, 5 hours 57 minutes earlier.

Area forecast discussion, Nov 28, 7:55 AM CST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
755 AM CST MON NOV 28 2005

...SEVERE THUNDERSTORMS WITH TORNADOES POSSIBLE ACROSS CENTRAL
ALABAMA TODAY...

.DISCUSSION...

AT THE MOMENT...THE SEVERE THUNDERSTORM THREAT IS LOW...BUT
WILL INCREASE OVER THE NEXT FEW HOURS...PARTICULARLY ALONG
AND NORTHWEST OF INTERSTATE 59 AS THE COLD FRONT APPROACHES.

AT 745 AM CST...NO SEVERE WEATHER WAS OCCURRING ACROSS
CENTRAL ALABAMA AS MOST OF THE AREA WAS IN A SEMI-DRY SLOT.
SOME BREAKS IN THE CLOUDS WERE DETECTED BY OBSERVATIONS AND EARLY
MORNING SATELLITE ACROSS WEST CENTRAL ALABAMA.  SCATTERED SHOWERS
WERE ACROSS PARTS OF THE AREA.

THE COLD FRONT ACROSS EAST MISSISSIPPI WILL CONTINUE TO MOVE
EAST INTO WEST ALABAMA AROUND MID TO LATE MORNING.  WITH SOME
DAYTIME HEATING...ESPECIALLY WITH SOME HOLES IN THE CLOUD COVER...
TEMPERATURES SHOULD RISE INTO THE MID AND UPPER 70S ACROSS
WEST CENTRAL ALABAMA.  SHOWERS AND THUNDERSTORMS SHOULD REDEVELOP
AND INTENSIFY NEAR THE FRONT.  WITH INSTABILITY INCREASING...
SUPERCELLS MAY DEVELOP ALONG AND JUST AHEAD OF THE FRONT.
SOME MAY PRODUCE DAMAGING WINDS...LARGE HAIL...AND TORNADOES.

BELIEVE AREAS ALONG AND JUST NORTH OF INTERSTATE 59...FROM
TUSCALOOSA TO BIRMINGHAM...WILL HAVE THE GREATEST RISK FOR SEVERE
THUNDERSTORMS LATE THIS MORNING AND AFTERNOON WHERE INSTABILITY...
LIFT...AND MOISTURE SHOULD BE GREATEST.

&&

.UPDATE...INCREASED TEMPERATURES TODAY ACROSS WEST CENTRAL ALABAMA.
ALSO...ADJUSTED OTHER WEATHER PARAMETERS SUCH AS WIND DIRECTION TO
ACCOUNT FOR A SLOWER PASSAGE OF THE COLD FRONT.

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY IN EFFECT ALL AREAS THROUGH 6 PM CST.

&&

MBS/91
Hazardous weather outlook, Nov 28, 10:40 AM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1040 AM CST MON NOV 28 2005

ALZ011>015-017>050-291230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1040 AM CST MON NOV 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES...HAIL AND DAMAGING
WIND ARE POSSIBLE ALL ACROSS CENTRAL ALABAMA.  THE THREAT OF SEVERE
WEATHER WILL END AROUND 3 PM FOR EXTREME WESTERN ALABAMA...6 PM FOR
AREAS NEAR INTERSTATE 65...AND AROUND 10 PM FOR FAR EASTERN ALABAMA.
THERE IS ALSO A CHANCE OF A STRONG...LONG TRACKED TORNADO OR TWO IN
CENTRAL ALABAMA. IT IS IMPERATIVE FOR EVERYONE TO REMAIN ALERT AND
BE ABLE TO RECEIVE WARNING INFORMATION IN A MOMENTS NOTICE.

SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A STRONG COLD FRONT
TODAY AND THIS EVENING.  ANY OF THESE STORMS HAVE THE ABILITY OF
BECOMING SEVERE.  IN ADDITION...SHOWERS AND THUNDERSTORMS ALONG THE
ACTUAL COLD FRONT MAY ALSO BE SEVERE.  THE SEVERE THREAT WILL END AS
THE COLD FRONT MOVES ACROSS THE REGION.

IN ADDITION...AHEAD OF THE FRONT...BREEZY SOUTHERLY WINDS WILL BE
SUSTAINED AT TIMES AROUND 25 MPH. A FEW WIND GUSTS WILL APPROACH 35
MPH...ESPECIALLY IN THE HIGHER ELEVATIONS AND ON OPEN WATERWAYS.
THEREFORE...A WIND ADVISORY IS IN EFFECT UNTIL 6 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE REQUIRED ON THROUGH TONIGHT.

STEFKOVICH

In the hours before

Special weather statement, Nov 28, 9:38 AM CST, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
938 AM CST MON NOV 28 2005

ALZ040-281630-
DALLAS-
938 AM CST MON NOV 28 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DALLAS COUNTY UNTIL 1030
AM CST...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 934 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 19 MILES SOUTH OF SELMA...MOVING NORTHEAST AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TYLER AND SELMA
THROUGH 1030 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

ADDITIONALLY SMALL HAIL AND STRONG GUSTY WINDS ARE POSSIBLE. HAIL UP
TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN
THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.  THESE WINDS CAN
BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH
AS LAWN FURNITURE AND TRASH CANS.

12/SIRMON

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 9:26 PM CSTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more7 hr
Nov 28, 4:05 AM CSTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more14 hr
Nov 28, 9:54 AM CSTTornado WarningBMXDallas36 min
Nov 28, 10:53 AM CSTTornado WarningBMXLowndes30 min
Nov 28, 11:04 AM CSTTornado WarningBMXAutauga26 min
Nov 28, 11:30 AM CSTTornado WarningBMXAutauga45 min
Nov 28, 11:33 AM CSTTornado WarningBMXLowndes42 min
Nov 28, 11:51 AM CSTTornado WarningBMXElmore24 min
Nov 28, 12:10 PM CSTTornado WarningBMXCoosa40 min
Nov 28, 12:10 PM CSTTornado WarningBMXAutauga35 min
Nov 28, 1:33 PM CSTTornado WarningBMXWalker42 min
Nov 28, 2:32 PM CSTTornado WarningBMXJefferson43 min
Nov 28, 3:14 PM CSTTornado WarningBMXJefferson16 min
Nov 28, 3:32 PM CSTTornado WarningBMXBibb43 min
Nov 28, 3:48 PM CSTTornado WarningBMXChilton, Shelby51 min
Nov 28, 3:58 PM CSTSevere Thunderstorm WarningBMXMarengo22 min
Nov 28, 4:13 PM CSTSevere Thunderstorm WarningBMXDallas, Perry31 min
Nov 28, 4:19 PM CSTTornado WarningBMXBibb4 min
Nov 28, 4:23 PM CSTTornado WarningBMXDallas37 min
Nov 28, 4:37 PM CSTTornado WarningBMXPerry23 min
Nov 28, 4:57 PM CSTTornado WarningBMXChilton48 min
Nov 28, 4:59 PM CSTTornado WarningBMXDallas16 min
Nov 28, 5:30 PM CSTSevere Thunderstorm WarningBMXAutauga12 min
Nov 28, 5:42 PM CSTTornado WarningBMXChilton18 min

Nearby

Tornado Warnings in Alabama, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.